by courage819 on Thu May 17, 2012 02:32 PM
Hi my husband age 52 has been dx 2005 Oligodendroglioma. Its now a grade 3. He has done radiation,Temodor, and the tumors continue to grow and new ones are forming. Since the Temodar isn't helping him anymore, the Neuro-oncologist now has him going to the hospital every 2 weeks for an IV of Avastin. He has had 3 treatments so far. He has 7 teeth loose and now has been slurring his words. The N.O. said it doesn't have anything to do with the Avastin, but Im not sure. Has anyone been on Avastin and did you have these symptoms? He has even mentioned his slurring words. Is this part of the tumors that are forming and effecting his speech? Thank you CancerCompass family. God Bless Vicki
by siblingof on Thu May 17, 2012 02:41 PM
by courage819 on Thu May 17, 2012 02:54 PM
On May 17, 2012 2:41 PM siblingof wrote: Vicki, slurred speech is quite likely to be the tumors. But it could also be symptoms of a stroke. When's his next MRI? The loose teeth seems likely to be the avastin though-- though I haven't heard of it as a side effect. I know radiation can cause mouth problems too. When did he have the radiation? What's the dentist think?
On May 17, 2012 2:41 PM siblingof wrote:
Thanks for responding. His last MRI was last Friday and his oncologist apt. was this Tuesday that just passed. We mentioned slurred words and his teeth but he really didn't say anything about his speech and said the avastin was not to blame. My husband had radiation about 2 1/2 years ago. He is actually at the dentist now. So much to worry about. I just want to do the right thing for him. I've had taken him to other hospitals for opinions. The lasted one was Jan. we went to Chicago. At that time, they agreed with hubys N.O. back home. stay on temodor. Now they decided no more chemo and Advastin is the way to go. Now that you mention stroke, I'm going to call his N.O. and try to get a direct answer. Thanks for your help. Vicki
by karynk on Sat May 19, 2012 09:48 AM
Hi Vicki -
My husband is one that had a stroke following avastin treatments (the avastin is believed to be the cause), his tumor is an anaplastic oligo-astrocytoma. My husband's stroke happened about 6 weeks after his last avastin treatment, he was on it for 6 months. Neurologically, he continued to decline the entire time he was on the avastin. His tumor is on his speech center, and when he would have "episodes" he would have severe aphasia. He also started with numbness and pain in his right arm. His NO at the time said it was because of the tumor and had nothing to do with the avastin. As for teeth, he didn't have problems with loose teeth, but has managed to chip two of his teeth on a fork, while eating, within a year of being off the avastin.
His other avastin side effects - his BP skyrocketed with in about 3 months of being on avastin - something like 195/115 is about where it go to 115/70 was his normal - it took 3 meds to control it. He had nose bleeds. He also had these dark lines that showed up on his fingernails - kind of like the white marks that some people get, but these were almost black in color.
Please keep an eye on anything else that starts happening with your husband, anything that doesn't seem "right". Be sure that they are doing blood work and urine samples on him!! Other oligo patients I have talked to have had strokes on avastin, and most of their strokes had similar precursors that I have mentioned as side effects. I don't know if they can be prevented, but I personally hold a lot of anger that the stroke possibility wasn't stressed more before my husband was put on Avastin. Oligo's tend to have a lot more blood vessels than other tumors. They actually have a history of bleeding on their own.
Has your husband been on anything other than temodar, chemo wise? There are a lot of other chemo options out there that oligo's might respond to.
Anything I can do, answer, etc....just let me know.
When you track a discussion, you will get notified by e-mail if anyone else posts a new message on this discussion. Are you sure you want to track this discussion?
If you stop tracking this discussion, you will no longer get notified by e-mail if anyone else posts a new message on this discussion. Are you sure you want to stop tracking this discussion?
Did you or your loved one seek a second opinion before starting cancer treatment?
No, but we got a second opinion after we started treatment
We care about your feedback. Let us know how we can improve your CancerCompass experience.